Alert archive / Iowa / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 178, NWS Des Moines, IA

September 17, 20224 counties in Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Sep 17, 2022, 7:55 PM CDT for 4 counties in Iowa. It was in force for 50 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 17, 2022, 7:55 PM CDT (00:55 UTC)
Expired
Sep 17, 2022, 8:45 PM CDT
In force
50 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Appanoose County, IA, Davis County, IA, Monroe County, IA, Wapello County, IA

The radar

The Des Moines radar (KDMX), 122 km from the middle of the area, began a volume at 00:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 17, 7:55 PM CDTHAIL 1Albia, IADELAYED REPORT.
Sep 17, 8:18 PM CDTHAIL 13 Ssw Albia, IA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 17, 7:16 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 0.9 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2022-09-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 125 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2022-09-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 242 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
125 J/kg
Mixed-layer CIN
-221 J/kg
Mixed-layer LCL
1271 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
242 m²/s²
0-3 km storm-relative helicity
280 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

089 
WUUS53 KDMX 180055
SVRDMX
IAC007-051-135-179-180145-
/O.NEW.KDMX.SV.W.0178.220918T0055Z-220918T0145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
755 PM CDT Sat Sep 17 2022

The National Weather Service in Des Moines  has issued a

* Severe Thunderstorm Warning for...
  Southeastern Monroe County in south central Iowa...
  Western Wapello County in southeastern Iowa...
  Northwestern Davis County in southeastern Iowa...
  Northeastern Appanoose County in south central Iowa...

* Until 845 PM CDT.

* At 754 PM CDT, a severe thunderstorm was located near Albia
  Municipal Airport, or 6 miles southeast of Albia, moving east at 40
  mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Blakesburg around 805 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4090 9292 4105 9287 4113 9236 4079 9236
TIME...MOT...LOC 0054Z 264DEG 33KT 4095 9273 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Krull
3 follow-up statements
731 
WWUS53 KDMX 180115
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
815 PM CDT Sat Sep 17 2022

IAC007-180124-
/O.CAN.KDMX.SV.W.0178.000000T0000Z-220918T0145Z/
Appanoose IA-
815 PM CDT Sat Sep 17 2022

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN APPANOOSE COUNTY
IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
south central and southeastern Iowa.

LAT...LON 4090 9264 4090 9276 4104 9275 4111 9236
      4086 9236
TIME...MOT...LOC 0114Z 264DEG 33KT 4096 9248 

$$

IAC051-135-179-180145-
/O.CON.KDMX.SV.W.0178.000000T0000Z-220918T0145Z/
Monroe IA-Wapello IA-Davis IA-
815 PM CDT Sat Sep 17 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR SOUTHEASTERN MONROE...WESTERN WAPELLO AND NORTH CENTRAL DAVIS
COUNTIES...

At 814 PM CDT, a severe thunderstorm was located 5 miles southwest of
Ottumwa, moving east at 40 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of
southeastern Monroe, western Wapello and north central Davis
Counties, including the following locations... Blakesburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4090 9264 4090 9276 4104 9275 4111 9236
      4086 9236
TIME...MOT...LOC 0114Z 264DEG 33KT 4096 9248 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Krull
146 
WWUS53 KDMX 180130
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
830 PM CDT Sat Sep 17 2022

IAC135-180139-
/O.CAN.KDMX.SV.W.0178.000000T0000Z-220918T0145Z/
Monroe IA-
830 PM CDT Sat Sep 17 2022

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MONROE COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
south central and southeastern Iowa.

LAT...LON 4086 9236 4090 9264 4106 9264 4111 9236
TIME...MOT...LOC 0129Z 278DEG 26KT 4098 9241 

$$

IAC051-179-180145-
/O.CON.KDMX.SV.W.0178.000000T0000Z-220918T0145Z/
Wapello IA-Davis IA-
830 PM CDT Sat Sep 17 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR WESTERN WAPELLO AND NORTH CENTRAL DAVIS COUNTIES...

At 829 PM CDT, a severe thunderstorm was located over Ottumwa, moving
east at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Ottumwa and Blakesburg. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4086 9236 4090 9264 4106 9264 4111 9236
TIME...MOT...LOC 0129Z 278DEG 26KT 4098 9241 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Krull
970 
WWUS53 KDMX 180143
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
843 PM CDT Sat Sep 17 2022

IAC051-179-180153-
/O.EXP.KDMX.SV.W.0178.000000T0000Z-220918T0145Z/
Wapello IA-Davis IA-
843 PM CDT Sat Sep 17 2022

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN WAPELLO AND NORTH
CENTRAL DAVIS COUNTIES WILL EXPIRE AT 845 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However small
hail, gusty winds and heavy rain are still possible with this
thunderstorm.

A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
south central and southeastern Iowa.

LAT...LON 4086 9236 4090 9264 4106 9264 4111 9236
TIME...MOT...LOC 0143Z 264DEG 33KT 4099 9225 

$$

Krull

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 17, 6:24 PM CDT, 1 hour 31 minutes earlier.

Area forecast discussion, Sep 17, 6:24 PM CDT, 1 hour 31 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
624 PM CDT Sat Sep 17 2022

...Updated for the 00z Aviation Discussion...

.DISCUSSION.../Tonight through Saturday/
Issued at 337 PM CDT Sat Sep 17 2022

Key Messages:

-Strong to Severe Storms This Evening
-Additional Scattered Storm Chances Sunday
-Hot Beginning Of The Week Then Cool To End It

Shortwaves ejecting through weak upper level flow will be the
primary driver for weather this weekend with multiple chances for
showers and storms. The first wave of this weekends showers and
storms moved through earlier this morning and has stuck around
much of the day. These storms should wrap up this afternoon before
another wave of storms develops across the state later this
evening, bringing with it the potential for a few strong to severe
storms. Finally, one more system will pass through on Sunday, but
is expected to focus more in southeast Iowa.

Showers and storms tonight were the primary focus for today's
forecast. The instability within the atmosphere will be marginal,
with CAPE values in the 1000 to 2000 J/kg range and mid-level lapse
rates of 7-8 C/km. This should be sufficient for creating strong
updrafts with any lifted parcels. The shear within the atmosphere
also looks favorable, with 40kts+ of effective bulk shear and curved
hodographs with helicity values over 300 m2/s2. However, the
limiting factor for severe weather this evening will be the strength
of the EML. Due to this morning's MCS and it's residual clouds and
convection, temperatures have underachieved, which has slowed the
erosion of this convective inhibition and pushed back the timing of
organized storm initiation. Storms tonight will line up more with
the strengthening LLJ and likely struggle to become surface based.
This will limit how much of the low level shear that updrafts can
tap into and further reduce the chance for tornadic development. All
of this implies that tonight's storms should remain elevated with
large hail and strong winds being the primary concerns, while the
threat for tornadoes is diminishing. This trend is represented well
in SPCs most recent Day 1 convective outlook, with a reduction of
the tornado probabilities and the slight risk. However, a slight
risk for severe weather still resides in southwest IA and a marginal
across the rest of the area.

Storms tonight will wrap up early tomorrow morning and could be
followed by some patchy fog development in areas across northern and
western Iowa. Fog will likely only last a few hours and would be
followed by isolated shower chances throughout the day. The shower
and storm chances Sunday afternoon and evening have decreased
drastically with only the far southeast portions of the area being
at risk for a few potentially strong storms.

Following Sunday, thermal ridging will build to our south and result
in warm temperatures to kick off the week. By Tuesday, high
temperatures could reach into the low 90s for a good portion of the
state before a cold front pushes through the midwest, dropping
temperatures into the 70s by Wednesday and 60s by Thursday. Longer
range models suggest there could be some precipitation along this
cold front as it passes early Wednesday, but exact location and
timing varies. Similarly, the GFS also develops some precipitation
across us on Thursday night into Friday. However, it still remains
much too early to say anything for certain so will continue to
monitor over the coming days.

&&

.AVIATION.../For the 00Z TAFS through 00Z Sunday evening/
Issued at 625 PM CDT Sat Sep 17 2022

Primary aviation concerns this period will be storm trends at the
terminals as well as fog setup toward Sunday morning. Have focused
any TS/VCTS mention on period of most likely storms as they are
just beginning to develop early this evening. This is in addition
to storms that have festered between DSM and OTM the last few
hours. As the storms move southeastward, calm winds and a moist
near surface layer should allow for fog development over parts of
northern Iowa toward 12z Sunday and have held visibility
restrictions at IFR. Fog will dissipate in the morning and future
TAF issuances will then focus on any additional storm development
over southern Iowa later Sunday.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

DISCUSSION...Dodson/Hahn
AVIATION...Ansorge
Hazardous weather outlook, Sep 17, 6:31 PM CDT, 1 hour 24 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
631 PM CDT Sat Sep 17 2022

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-182345-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
631 PM CDT Sat Sep 17 2022

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Tonight

Thunderstorm chances continue this evening, especially in central
and southern Iowa. Thunderstorms this evening may become severe
containing large hail, damaging winds, and heavy rains. A tornado
or two cannot be ruled out across southwestern Iowa.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Thunderstorms will again be possible across southern Iowa on
Sunday. A few storms across far southeast areas may become strong
on Sunday evening.

It will be hot Tuesday when record or near record highs are
possible. Peak heat indices are expected to reach the upper 80s
and 90s.

.SPOTTER INFORMATION STATEMENT...

Spotters may be needed this evening.

In the hours before

Local storm report, Sep 17, 6:10 PM CDT, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
610 PM CDT SAT SEP 17 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0553 PM     HAIL             NEWTON                  41.70N 93.05W
09/17/2022  E1.00 INCH       JASPER             IA   PUBLIC

            PENNY AND NICKEL SIZED HAIL MIXED IN WITH
            SOME QUARTER SIZE HAIL.

&&

AB
Local storm report, Sep 17, 6:51 PM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
651 PM CDT SAT SEP 17 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0647 PM     HAIL             2 E LUCAS               41.03N 93.41W
09/17/2022  E1.75 INCH       LUCAS              IA   TRAINED SPOTTER

&&

ANSORGE
Local storm report, Sep 17, 7:21 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
721 PM CDT SAT SEP 17 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0658 PM     HAIL             CHARITON                41.02N 93.31W
09/17/2022  E1.75 INCH       LUCAS              IA   BROADCAST MEDIA

            HAIL REPORT RECEIVED BY BROADCAST MEDIA FROM
            SOCIAL MEDIA REPORT.

&&

AB
Local storm report, Sep 17, 7:23 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
723 PM CDT SAT SEP 17 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0709 PM     HAIL             2 SSW NORWALK           41.47N 93.69W
09/17/2022  E0.88 INCH       WARREN             IA   TRAINED SPOTTER

            HAIL JUST SHY OF QUARTER SIZED. TIME
            ESTIMATED FROM RADAR.

&&

ANSORGE
Local storm report, Sep 17, 7:40 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
740 PM CDT SAT SEP 17 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0739 PM     HAIL             4 W CARLISLE            41.50N 93.57W
09/17/2022  E1.25 INCH       WARREN             IA   PUBLIC

            MIXED WITH QUARTER SIZE HAIL.

&&

AB
Local storm report, Sep 17, 7:49 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
749 PM CDT SAT SEP 17 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0732 PM     HAIL             2 E MELROSE             40.98N 93.00W
09/17/2022  E0.88 INCH       MONROE             IA   TRAINED SPOTTER

&&

ANSORGE

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 17, 7:07 PM CDTSevere Thunderstorm WarningDMXAdams, Cass38 min
Sep 17, 7:09 PM CDTSevere Thunderstorm WarningDMXAppanoose, Lucas, Monroe51 min
Sep 17, 7:12 PM CDTSevere Thunderstorm WarningDMXJasper, Marion, Polk, Warren33 min
Sep 17, 7:36 PM CDTSevere Thunderstorm WarningDMXAdams39 min
Sep 17, 7:41 PM CDTSevere Thunderstorm WarningDMXJasper, Marion, Polk, Warren49 min
Sep 17, 7:57 PM CDTSpecial Weather StatementDMXPolk33 min
Sep 17, 8:01 PM CDTSevere Thunderstorm WarningDMXPolk44 min
Sep 17, 8:11 PM CDTSevere Thunderstorm Warning Considerable damage threatDMXAdams34 min
Sep 17, 8:22 PM CDTSevere Thunderstorm WarningDMXDallas, Guthrie53 min
Sep 17, 8:25 PM CDTSevere Thunderstorm WarningDMXMahaska, Marion50 min
Sep 17, 8:28 PM CDTSevere Thunderstorm WarningDMXAdams, Cass47 min
Sep 17, 8:44 PM CDTSevere Thunderstorm WarningDMXAdams, Taylor, Union46 min
Sep 17, 8:54 PM CDTSevere Thunderstorm WarningDMXCass24 min
Sep 17, 9:07 PM CDTSevere Thunderstorm WarningDMXJasper, Poweshiek38 min
Sep 17, 9:12 PM CDTSevere Thunderstorm WarningDMXMahaska, Marion48 min
Sep 17, 9:18 PM CDTSpecial Weather StatementDMXStory27 min
Sep 17, 9:27 PM CDTSevere Thunderstorm WarningDMXCass48 min
Sep 17, 9:31 PM CDTSevere Thunderstorm WarningDMXAdams, Ringgold, Taylor, Union29 min
Sep 17, 9:32 PM CDTSpecial Weather StatementDMXMarshall28 min
Sep 17, 9:37 PM CDTSevere Thunderstorm WarningDMXJasper, Marshall23 min
Sep 17, 9:44 PM CDTSpecial Weather StatementDMXPoweshiek46 min
Sep 17, 9:47 PM CDTSpecial Weather StatementDMXWapello28 min
Sep 17, 9:48 PM CDTSevere Thunderstorm WarningDMXAdams27 min
Sep 17, 10:00 PM CDTSevere Thunderstorm WarningDMXRinggold21 min
Sep 17, 10:06 PM CDTSevere Thunderstorm WarningDMXAdair, Adams, Cass39 min
Sep 17, 10:10 PM CDTSevere Thunderstorm WarningDMXDecatur, Ringgold35 min
Sep 17, 10:19 PM CDTSevere Thunderstorm WarningDMXAdams, Cass41 min
Sep 17, 10:27 PM CDTSevere Thunderstorm WarningDMXClarke, Madison, Union33 min
Sep 17, 10:51 PM CDTSevere Thunderstorm WarningDMXDecatur, Ringgold24 min
Sep 17, 10:56 PM CDTSevere Thunderstorm WarningDMXAdams, Ringgold, Taylor, Union49 min
Sep 17, 11:12 PM CDTSevere Thunderstorm WarningDMXClarke, Decatur, Ringgold48 min
Sep 17, 11:26 PM CDTSevere Thunderstorm WarningDMXRinggold, Taylor, Union34 min
Sep 18, 12:28 AM CDTSpecial Weather StatementDMXCass47 min
Sep 18, 2:51 AM CDTSpecial Weather StatementDMXAppanoose, Monroe24 min
Sep 18, 11:31 AM CDTFlood WatchDMXDavis, Wapello15 hr

Nearby

Severe Thunderstorm Warnings in Iowa, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.